psychiatrist discussing med side effects with patientTCPR: Dr. Mago, you’ve taken quite an interest in teaching about side effects of medications.

Dr. Mago: Yes, I got interested in doing research on and teaching about side effects because I could not get answers to the questions that came up in my patients. I think that as clinicians, we need to fully understand the importance of side effects for our patients. Do you know what is the most important problem in psychopharmacology? It is that patients stop taking their medication sooner or later. And what is the most frequent single reason for their stopping the medication? Side effects.

TCPR: Don’t we already understand this?

Dr. Mago: Not necessarily. If we do a systematic assessment, we find more side effects than the treating clinician would be aware of. Many side effects are under-recognized: sexual dysfunction such as excessive sweating, or extrapyramidal symptoms with atypical antipsychotics.

TCPR: How do such adverse effects impact patient care?

Dr. Mago: They lead to patients stopping medications prematurely. According to one study, half of the people who are started on an antidepressant do not finish the initial course of treatment. During the first two weeks of starting an antidepressant is when many of the side effects occur, such as nausea, activation, or insomnia and so on. If you ask patients who stop antidepressants, “Why did you stop?” at two weeks, 61% of them say, “I stopped because of side effects.” That number decreases after a few weeks, so that for those who stopped taking medications at 12 weeks, 47% say the reason is side effects (Crawford AA et al, Psychopharmacology (Berl) 2014;231(15):2921–2931). So especially early on, it’s very important for us to be proactive in order to reduce this non-adherence.

TCPR: So it sounds like we need to do a better job preparing our patients about the possibility of side effects even before they start taking a medication.

Dr. Mago: Absolutely. When I prescribe medications, I tell my patients, “Listen, most of the side effects of this medication tend to be mild and time-limited. That means that they tend to diminish within approximately two weeks. So if we can manage them and help you to stay on the medication, the great majority will disappear.”

TCPR: Not all side effects disappear, however.

Dr. Mago: Right, there are some that usually don’t go away, like sexual dysfunction, excessive sweating, or weight gain. But most of the common ones that lead to stopping the medications—like activation, nausea, headache, or insomnia—they tend to diminish within the first 30 days. The other thing I say to patients is, “These are nuisance side effects.” This is a very important point. We must help patients to distinguish between nuisance side effects, which are irritating but not harmful, and medically serious side effects. So I say, “If you have any of these nuisance side effects, don’t stop the medication right away, but instead call me and we can do something to diminish them.” These are simple interventions, but I have been amazed at what a difference they make in my patients.

TCPR: So in your day-to-day treatment, it sounds like you make three main points about side effects when starting medications: that most are mild and time-limited, that they are nuisance side effects but not medically serious, and that patients can call you to do something about them. Do you have a list that you give patients of the common side effects of certain medications along with the things that you are likely to do about them?

Dr. Mago: Yes, whether it is a new medication I am prescribing or one that they are already taking, I hand them a list of what I consider to be the common side effects of that particular medicine. But the surprisingly difficult question is what should be put on that list.

TCPR: In what way?

Dr. Mago: I suspect that if you took three psychiatrists and mentioned any commonly used medicine like escitalopram, lithium, or zolpidem, each clinician would mention different adverse effects as being the most common side effects. One of the challenges that I faced when I addressed this problem was that in clinical trials, we use the term “adverse events.” While reading the literature or the PDR, clinicians should understand the distinction between an adverse event and an adverse effect. An adverse event just means any undesirable thing that happened during the study. A patient slipped and fell down—that’s coded as an adverse event. Or a patient gets a cold—this is coded as an upper respiratory infection. In other words, when an adverse event is listed, you can’t be sure that it has actually been caused by the drug.

TCPR: So how do you determine what side effects to share with patients?

Dr. Mago: My solution is to tell patients about common adverse effects based on the following criteria: A side effect is “common” if it occurs in 5% or more of persons on the drug; and consider an adverse event to be an adverse effect if it occurs at least twice as often as on placebo. This is actually the approach taken by the FDA, and if we take this approach, we don’t end up with hundreds of adverse effects. For most medications, there are around five to 10 such adverse effects that I tell my patients about. Based on these two criteria, I have created side effect lists for the common medications that we prescribe. One part of the sheet lists all the adverse effects that occur in 5% or more of patients, and another lists those that occur less commonly in 1%–5% of patients on the drug. I tell my patients, “Here are the side effects documents; please take a look at them. This shows you the possible common side effects that occur. There might be others that occur rarely, but these are the common ones.” They also need to know the chances of developing a side effect, so on my sheets I also list what percentage of patients get each side effect. [Ed note: You can access many of Dr. Mago’s side effect handouts on his website, accessible at http://simpleandpractical.com/aehandouts/]


 

This article originally appeared in:


The Carlat Psychiatry Report
Click on the image to learn more or subscribe today!


This article was published in print October 2016 in Volume:Issue 14:10.